Alert archive / Minnesota / Flash Flood Warnings in 1998
Flash Flood Warning 27, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Aug 9, 1998, 7:56 PM CDT for Fillmore County, Houston County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 1998, 7:56 PM CDT (00:56 UTC)
- Expired
- Aug 9, 1998, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Fillmore County, MN, Houston County, MN
The radar
The La Crosse radar (KARX), 51 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2260 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 100056 FFWLSE MNC045-055-100400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 756 PM CDT SUN AUG 9 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN FILLMORE COUNTY IN SOUTHEASTERN MINNESOTA WESTERN HOUSTON COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 1100 PM CDT * AT 750 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN FROM 20 MILES WEST OF WINONA TO CALEDONIA...TO 20 MILES SOUTWEST OF LA CROSSE... MOVING SOUTHEAST AT 20 MPH. * THUNDERSTORMS HAVE PRODUCED 2 TO 3 INCHES OF RAIN IN FAR NORTHEAST FILLMORE COUNTY AND THE WESTERN PARTS OF HOUSTON COUNTY THROUGH 750 PM. AN ADDIONAL 1 TO 2 INCHES OF RAIN IS POSSIBLE FROM THE THUNDERSTORMS THAT CONTINUED TO MOVE ACROSS THE AREA. MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN. RRS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:25 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, Aug 9, 2:25 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 225 PM CDT SUN AUG 09 1998 LATEST SATELLITE SHOWING WELL DEFINED UPPER SYSTEM MOVING EAST INTO ONTARIO CANADA. RADAR JUST BEGINNING TO DETECT THE INITIAL PRECIPITATION ACROSS SOUTHERN MINNESOTA ASSOCIATED WITH ADVANCING COLD FRONT AND SUBSEQUENT CONVERGENCE ALONG THIS FEATURE. GOES SOUNDER DATA SHOWING CAPES 2500-3500 J/KG AHEAD OF THE FRONT. MAIN FOCUS TONIGHT WILL BE PRECIPITATION CHANCES AND TIMING. 12Z NGM FASTER THAN THE ETA THROUGH TIME ONCE AGAIN AND THE ETA IS AGAIN DRIER THAN THE NGM. NEITHER SEEMS TO BE HANDLING THE POSITION OF THE SURFACE FRONT VERY WELL. BOTH TOO FAR TO THE WEST WITH THE SOUTHERN EDGE OF THE FRONT. AGREE WITH GENERAL MODEL CONSENSUS OF MOVING FRONT THROUGH THE FORECAST AREA BY MONDAY MORNING WITH HIGH PRESSURE AND DRY WEATHER TO FOLLOW. SO FOR TONIGHT THINK THE NORTHERN PORTION OF THE FRONT WILL RACE EAST WITH THE UPPER SYSTEM AS THE FRONT BECOMES ELONGATED... AS THE MODELS SUGGEST. CONDITIONS SHOULD IMPROVE FROM SOUTH TO NORTH... OBVIOUSLY... AS THE FRONT SINKS SOUTHEAST ONCE ELONGATED ACROSS THE FORECAST AREA. EXPECT FOG TO DEVELOP AGAIN BY MORNING FROM THE RAINFALL. KRC
In the hours before
Special weather statement, Aug 9, 3:51 PM CDT, 4 hours 5 minutes before
MNZ079-WIZ032-033-092150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 351 PM CDT SUN AUG 9 1998 ...STRONG THUNDERSTORMS MOVING ACROSS WABASHA...BUFFALO COUNTIES... AT 345 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN LACROSSE INDICATED STRONG THUNDERSTORMS FROM JUST SOUTH OF MONDOVI WI...OR 20 MILES EAST OF WABASHA MN...TO NEAR ZUMBRO MN...OR 15 MILES NORTH OF ROCHESTER MN. THESE STORMS WERE MOVING EAST AT 25 MPH. THE MAIN THREAT FROM THESE STORMS IS HAIL. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION. TMC/KRC
Special weather statement, Aug 9, 3:51 PM CDT, 4 hours 5 minutes before
MNZ079-WIZ032-033-092150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 351 PM CDT SUN AUG 9 1998 ...STRONG THUNDERSTORMS MOVING ACROSS WABASHA...BUFFALO COUNTIES... AT 345 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN LACROSSE INDICATED STRONG THUNDERSTORMS FROM JUST SOUTH OF MONDOVI WI...OR 20 MILES EAST OF WABASHA MN...TO NEAR ZUMBRO MN...OR 15 MILES NORTH OF ROCHESTER MN. THESE STORMS WERE MOVING EAST AT 25 MPH. THE MAIN THREAT FROM THESE STORMS IS HAIL. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION. TMC/KRC
Nearby
Flash Flood Warnings in Minnesota, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.